EconPapers    
Economics at your fingertips  
 

Electoral Rules and Politicians' Behavior: A Micro Test

Stefano Gagliarducci (), Tommaso Nannicini () and Paolo Naticchioni ()

American Economic Journal: Economic Policy, 2011, vol. 3, issue 3, 144-74

Abstract: Theory predicts that the majoritarian electoral system should produce more targeted redistribution and lower rents than proportional representation. We test these predictions using data on the Italian House of Representatives, and address the nonrandom selection into different systems exploiting one feature of the two-tier elections between 1994-2001: candidates could run for both the majoritarian and proportional tier, but if they won in both they had to accept the majoritarian seat. Focusing on elections decided by a narrow margin, we find that majoritarian representatives put forward more bills targeted at their constituency and show lower absenteeism rates than their proportional colleagues. (JEL D72)

JEL-codes: D72 (search for similar items in EconPapers)
Date: 2011
Note: DOI: 10.1257/pol.3.3.144
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (58) Track citations by RSS feed

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/pol.3.3.144 (application/pdf)
http://www.aeaweb.org/aej/pol/data/2009-0116_data.zip (application/zip)
http://www.aeaweb.org/aej/pol/app/2009-0116_app.pdf (application/pdf)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Electoral Rules and Politicians’ Behavior: A Micro Test (2008) Downloads
Working Paper: Electoral Rules and Politicians’ Behavior: A Micro Test (2007) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:3:y:2011:i:3:p:144-74

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Economic Policy is currently edited by Matthew Shapiro

More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2021-10-06
Handle: RePEc:aea:aejpol:v:3:y:2011:i:3:p:144-74